Follow
Share

Mom talkes to herself, and actually believes what she and her imaginary person are talki.g about. This happens even though she takes her medicine. She has started walking out the door due to her hallucinations.

This question has been closed for answers. Ask a New Question.
The hallucinations may be controlled or eliminated by your doctor prescribing an antipsychotic drug.
Helpful Answer (0)
Report

Sorty,what kind of alarm system?
Helpful Answer (0)
Report

Yes, that's the way it is here. What kind of alarms? & how can we keep her from walking out?
Helpful Answer (0)
Report

It's not the medication; it's the progression of the Alzheimer's disease. My 86 yr old mother, now in early 3rd stage Alzheimer's, has conversations with her family (all deceased), imagines there are people talking about her, believes we are going on a trip to Nebraska and asks me about it every day, many times a day. She's up at all hours, fully dressed, almost out the door (we have alarms on all doors and she sets them off nightly) and she's been taking Aricept for almost 2 years now. It has never "worked" or shown any sign of slowing down the progression of this disease. She "has" to take it though as we have Hospice and this seems to be one of the "accepted" medications Alzheimer's patients have to have. Educate yourself about this horrendous, tragic, seemingly random condition and you'll understand a little bit of how your mom perceives the world. Her world is getting more narrow and she's becoming more concerned with getting her needs met. Pretty soon, that's all she'll be doing. It's a brand new day for her, every day. Yesterday, or even the last 5 minutes doesn't exist. Her view is changing and it's a whole lot different than you or I see it.
Helpful Answer (1)
Report

Nancy, one way to tell if a drug is still working is to stop it (gradually if necessary) and observe any changes. In our 10-year journey many times the neurologist said, "he may not be benefiting from drug x anymore, but he is doing so well I am afraid to rock the boat, Do you want him off x for a trial?" I didn't want to rock the boat, either. When we finally discontinued several drugs on hospice, it became clear that they still were helping him. He went back on them. Being agitated or paranoid or hallucinating is not "comfort care."

As I understand it, hallucinations generally come later in Alzheimer's. They are a diagnostic criterion for Lewy Body Dementia. In that form of dementia hallucinations are often the first symptom noticed. They are usually benign and not frightening to the person having them. Night agitation can occur in many kinds of dementia. Wandering is most often associated with Alzheimer's, from what I've read.

Getting your husband more hands-on in her care sounds like a very good move. At some point the two of you many have to make tough decisions about her future care, and the better in tune he is with his mother's behavior. the more realistic those decisions can be.
Helpful Answer (0)
Report

I am her son's wife & care for her the most. But he & his sister make the final decisions. I cried my heart out that day. She is not my mom, but I love her. She has changed so much. I have insisted he take more responsibility of her. She responds better. In her eyes I am not family.
Helpful Answer (1)
Report

Nancy, the police will assist only so many times, and then you need a better placement for her. Start looking at Memory Care facilities before APS is called in.
Helpful Answer (0)
Report

I tried to look at what you wanted me to look at. It does not come up. Mo stays awake all night and has been staying awake the next day till 8 or 9 in the morning. Sometime most of the 2nd day. We had a bad day yesterday. She walked off, got mad cause I wouldn't leave her. I called the cops. They got her to stay at where they got her to stop till her son came to get her
Helpful Answer (0)
Report

MG12, many times antipsychotic meds are necessary to control aggressive behaviors while making them more comfortable. Nobody likes to feel agitated, confused or angry particularly when it is accompanied by yelling, hitting, biting, wandering, etc to say nothing about the possibility of injury to others and danger to oneself.
Helpful Answer (1)
Report

Dave, please expand your comments. Thanks.
Helpful Answer (0)
Report

My Mom has been on Namenda for four months now. Absolutely no side effects. I see a definite improvement, especially with her personality. She is NICE again. I figured it was worth a try and it was.
Helpful Answer (1)
Report

Exelon, Aricept and Razadyne are all variants of the same medication. The only way to know if a medication is not working is to taper it off and see if there is a decline; however, if you there is a decline and you restart the dementia medications, the person may not get back to where he or she was before tapering off. I would err on the side of keeping the medications. There can be side effects but hallucinations are not one of those side effects. And I do think the three AD meds (as well as Namenda) are used for people with other types of dementia.
Helpful Answer (0)
Report

Considering that Nancy mentioned hallucinations in her question, could some other condition, such as Lewy Body dementia, be a factor as well as Alzheimer's disease? If so, are drugs such as Namenda and Aricept of any use with this? Would Exelon be of any help?
Helpful Answer (1)
Report

Ferris1, I agree with you.
Helpful Answer (0)
Report

There is no dementia medication currently on the market that will change the diagnosis of dementia, and helps few for only short periods of times until the dementia reaches final stages. This is a terminal illness and dementia meds will cause more side effects than doing nothing.
Helpful Answer (4)
Report

Nancy, there is no way of knowing what the medications are doing for her after she has been taking them for awhile. As Alzheimer's progresses in your Mom the hallucinations may become worse. If she has started to leave the home it is past time to either secure the premises to reduce the likelihood of her leaving, or find a secure facility for Mom.

Wandering is not a safe activity.
Delusions most likely will continue to increase in frequency
Agitation may result from efforts to control her activities

If these are new symptoms it would be best to get her to her doctor to have her checked out. Some sort of an infection, especially UTI's will cause drastic behavior changes that you are describing.
Helpful Answer (1)
Report

Mom has dementia as well. When she was in a rehab facility after she broke her hip, when she came home, the doctor had started Namenda. I didn't know it until they gave me her 'going home' list of medications. I took her off of it after reading that 6% of patients experience confusion while taking the drug.

Mom was experiencing more confusion when she first came home...was having hallucinations...and was unable to sleep through the night wanting to get out of bed. I got little rest. (Sleep-walking is one of the side effects as well. I'm fortunate in that she can't get out of bed without assistance.) That trifecta of behaviors led to my decision to take her off the medication...all are listed as side effects. Dizziness is one of the symptoms as well, but she didn't experience that to my knowledge.

I'm sure everyone reacts differently to these drugs. Unless mom had anxiety or was angry, I wouldn't give her dementia meds. But that's just me.
Helpful Answer (0)
Report

My mom's been taking both Namenda XR and Aricept for quite awhile now. No psych drugs and far less unpleasant hallucinations than when on the two psych meds she'd been on. She talks more and more to her imaginary friend(s) as time goes on, but it's more pleasant. She'll giggle and is not embarrassed to have me hear her chattering. I thank God she's calmer and less anxious here lately than when she first moved in with me. She'll catnap more any time of day, which is great for me. Not sure if it's a new stage and very temporary or what, I figure it can't possibly last forever. She's clumsier walking and getting into and out of the car, so I have to watch her more that way. Doesn't eat as much but will do one good meal per day. Hasn't "escaped" save for the one time and has not even attempted it since. I'd be afraid to take her off the dementia meds at this point.
Helpful Answer (1)
Report

you will NOT know when dementia medication is not working, IMCO. If you stop you may loose any ground the med achieved. I am addressing meds specific to dementia, not psych drugs.
Helpful Answer (0)
Report

Donepezil 5 mg, & tramadol 50 mg for artheritus. Yes, it is Alheimers type dementia. She is up and has started to leave at night pnce this week.
Helpful Answer (0)
Report

Which medication? What was it for ? Dementia includes a myriad of symptoms including anxiety, depression, obsession and more.
Hallucinations point more to an Alzheimers type of dementia, and there is no cure for the hallucinations, there is just memory care facilities where she cannot wander off.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.
Subscribe to
Our Newsletter